Allergy Community
Possible Reaction to Bactrim
About This Community:

This patient support community is for discussions relating to airbourne allergies, eye allergies, shots, anaphylaxis, asthma, children's allergies, hives, insect stings, rhinitis, sinuses, and allergies to drugs, foods, and pets.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Possible Reaction to Bactrim

Let me just say that I didn't see a forum for specific medications, so I figured this was the best place for this question.

I was prescribed Bactrim for a pain I've been having (basically, I had a cut, and after it healed I started having pain under where it was. The doctor wasn't 100% sure it was an infection, but she said we could try this.) I was taking it twice a day starting on a Monday night (so once on Monday). I didn't notice much of an effect; however, on Friday night (the first Friday after the prescription was made), I started feeling a bit of a fever. I woke up Saturday feeling awful: fever, nausea, not much appetite, low energy. I laid around all day, and threw up before I went to sleep. I took the Bactrim Saturday morning, but suspecting it was causing my issues, I didn't take it Saturday night. I didn't take it Sunday morning either, and by around 11am Sunday, I was feeling much better. I was back to 100% by Monday, but haven't taken the Bactrim since.

Now, interestingly, on that same Sunday, I noticed that the pain I had been feeling was gone. It stayed away for about a week (remember this is just AFTER I had stopped taking the Bactrim), but returned the next Saturday.

Does this sound like a reaction to the Bactrim? I searched side-effects and some sites do list nausea, fever, etc. That, plus the short duration of my illness, lead me to believe this is the case. On the other hand, I have to wonder why I didn't get sick for almost a week, though I suppose it could be for the same reason the Bactrim seemed to take about a week to help me. I suppose the illness could also be completely random, but I am 99% sure the Bactrim WAS helping because the week after I took it was the only week the pain has stopped since it began.

I tried calling my doctor today (well, she's a nurse at my college's clinic), but she didn't call back. I'm going to try again tomorrow, but until then, what do you guys think?
6 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

It may not be an allergic reaction to Bactrim. It could just be the normal course of the infection. Normally, in cases where allergies are present, you will experience: hives ( raised red blotches, itchy or painful ) swelling of the tongue/ lips/ throat, dizziness, and many other symptoms. But you could be cautious next time you use sulfas.

Hope this helped and do keep us posted.
Blank
Avatar_m_tn
Thank you for the answer.

Well, my doctor thought it wasn't a reaction and suggested I restart the Bactrim. This time, however, I got extremely sick within 2 hours and stayed that way for the next day. Exact same thing as last time; severe nausea/vomiting, no appetite or energy, high fever.

If this isn't a bad reaction, what could it be? I didn't take more than one Bactrim because I assumed it would continue to make me worse.
Blank
Avatar_n_tn
definitely sounds like a reaction to the meds.  Especially since it is same reaction and happened when the medicine was in your system.

When taking the meds it could take a few days for it to start killing the bug and get entirely into your system.  Then the reaction starts.  

Maybe the doc can prescribe another antibioidic to try.  

Let us know how you are doing.

maryann
Blank
Avatar_m_tn
Thanks for the response Serbin.

The last post I made about the second reaction to the Bactrim actually occurred a couple weeks ago. My doctor prescribed me a 10 day course of doxycycline instead.

After taking it for 8 days, I thought it wasn't working. However, for the last 2 days and then again today (yesterday was day 10), I've noticed the pain has decreased. Not vanished, but it is noticeably less.

However, I worry that the 10 day course wasn't long enough. I have heard that if you try antibiotics and don't completely kill the bacteria, it can be harder to get rid of. I'm suspecting that because of the 2 failed attempts with the Bactrim, the infection became resilient, making the normal 10 day doxycycline course insufficient.

Unfortunately, my doctor doesn't want to give me any more antibiotics; she said that if I'm still feeling discomfort she wants to do an ultrasound. This is frustrating because it seems like the antibiotics are working, just maybe not as quickly as we would like.

Does my thinking sound correct here? Do you think my doctor (well, nurse practitioner at my college) is correct to not prescribe any more antibiotics?
Blank
Avatar_m_tn
Can anyone tell me whether or not more antibiotics would be appropriate? I'd really appreciate some feedback, this is really starting to worry me...
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

If your fever and pain has come down then most probably the antibiotic doxy has worked. If you can visualize the cut and if it is healing well without any evidence of swelling or discharge or pus, you may not need any more antibiotics.

Hope this helped and do keep us posted.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Asthma & Allergy Answerers
Avatar_f_tn
Blank
evewisewoman
Toronto, ON
168348_tn?1379360675
Blank
ChitChatNine
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
363281_tn?1353103243
Blank
SassyLassie
Hanmer Springs, New Zealand
209987_tn?1418913008
Blank
tschock
AB
612551_tn?1247839157
Blank
Jerry_NJ
NJ